Colorado, 2012

Dust Devil in Colorado, May 25, 2012

May 25, 2012 · NWS PUB · 1 event in 1 county or zone

A strong dust devil destroyed a 14 x 60 foot mobile home just north of Pritchett.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A strong dust devil destroyed a 14 x 60 foot mobile home just north of Pritchett.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 25, 2:16 PM MST, 2 hours 24 minutes earlier.

Area forecast discussion, May 25, 2:16 PM MST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
316 PM MDT FRI MAY 25 2012

.SHORT TERM...

(TONIGHT AND SATURDAY)

THE MAIN CONCERNS IN THE SHORT TERM INCLUDE HIGH WIND POTENTIAL FOR
SATURDAY AND CRITICAL FIRE WEATHER CONDITIONS.

THE EXPECTED STRONG SOUTH TO SOUTHWEST WINDS HAVE BEEN OCCURRING
OVER THE HIGH VALLEYS AND MTS THIS AFTERNOON...BUT HAVE NOT DEVELOP
OVR THE SOUTHEAST PLAINS...AND AS A RESULT THE TEMPS HAVE REMAINED
ON THE COOL SIDE...AND DEW POINTS ARE IN THE 40S.  THE LATEST HRRR
SHOWS THE WINDS OVR THE SERN PLAINS REMAINING EASTERLY INTO THE
EVENING...EXCEPT IN LAS ANIMAS COUNTY WHERE THE WINDS ARE EXPECTED
TO BECOME SOUTH TO SOUTHWEST AND BREEZY TOWARD EVENING.  THAT
BOUNDARY IS THEN EXPECTED TO REMAIN SOUTH OF HIGHWAY 50 THRU THE
NIGHT.

AN UPR LEVEL LOW IS OVR NRN CA THIS AFTERNOON AND IS FORECAST TO MOVE
OVR NV BY SAT MORNING...KEEPING SOUTH TO SOUTHWEST FLOW OVR THE
FORECAST AREA.  ON SAT THE LOW IS EXPECTED TO LIFT NORTHEASTWARD...
MOVING INTO SOUTHERN ID BY 00Z SUN.

TONIGHT WE SHOULD SEE DRY CONDITIONS WITH WINDS OVR THE MTS AND HIGH
VALLEYS DECREASING. OVR THE SERN PLAINS...THE MODELS ARE SHOWING THE
POTENTIAL FOR SOME LOW CLOUDS DEVELOPING AGAIN...MAINLY NORTH OF
HIGHWAY 50 WHERE DEW POINTS WILL BE HIGHER.

THE GRADIENT INCREASES OVR THE FORECAST AREA ON SATURDAY...WITH
WINDS BECOMING QUITE STRONG. SUSTAINED WINDS IN THE AFTERNOON
LOOK LIKE THEY WILL BE 25-33 KTS...WITH MAX GUSTS OF 45 TO 50 KTS AT
LOWER ELEVATIONS...AND HIGHER OVR THE MTS. AT THIS TIME IT LOOKS
LIKE WINDS WILL BE CLOSE TO HIGH WIND CRITERIA...BUT THERE IS SOME
UNCERTAINTY AND HAVE DECIDED TO LEAVE THE HIGH WIND WATCH IN EFFECT
AND LET THE NEXT SHIFT GET A LOOK AT ANOTHER MODEL RUN BEFORE
DECIDING IF WE NEED TO UPGRADE TO A WARNING. WHEN THE WINDS PICK
UP...DEW POINTS WL DECREASE AND RH VALUES WILL DROP.  THE STATUS OF
OUR FUELS WAS UPDATED TODAY AND IT WAS DETERMINED THAT FIRE ZONES
221 AND 222 NOW HAVE CRITICAL FUELS.  THUS...WITH THE STRONG WIND
FORECAST FOR SATURDAY...ALONG WITH THE EXPECTED VERY LOW HUMIDITIES
AND HIGH HAINES INDICES...ISSUED A RED FLAG WARNING FOR THESE ZONES
EARLIER TODAY FOR SATURDAY...SO THIS REMAINS IN EFFECT.  ONE OTHER
CONCERN FOR SATURDAY IS THE CHANCE FOR THUNDERSTORMS OVR THE FAR
SOUTHEAST PLAINS.  A DRY LINE MAY BE LOCATED OVR THE FAR SOUTHEAST
PLAINS SAT AFTERNOON.  THE NAM HAS AFTERNOON DEW POINTS AROUND 40
NEAR THE KS BORDER...WHILE THE GFS HAS THEM IN THE LOWER 50S. AS A
RESULT THE NAM CAPE VALUES ARE AROUND 500 J/KG...WHILE THE GFS IS
AROUND 1000 J/KG. 0-6 KM SHEAR VALUES ARE EXPECTED TO BE AROUND 30
KTS.  SO WL GO WITH SOME ISOLD POPS OVR BACA...PROWERS AND POSSIBLY
A SMALL PORTION OF ERN KIOWA COUNTY. IF STORM DO DEVELOP WE COULD
SEE SOME LARGE HAIL.

.LONG TERM...

SAT NITE - FRI)

BY 00Z SUNDAY...6 PM SAT EVE...THE STRONG UPPER LOW WILL BE LOCATED
TO OUR NW OVER SOUTHERN IDAHO. AN 80 KNT SSW 500 MB JET WILL BE
TRANSECTING ACROSS THE 4 CORNERS. THE DRYLINE IS FCST TO BE ACROSS
FAR SE CO...ACROSS PROWERS AND BACA COUNTY. THIS SETUP MAY ALLOW FOR
ONE OR TWO HIGH BASED ROTATING STORMS TO DEVELOP IN THE OK PHDL/NW
NM REGION AND MOVE OVER THE BACA/PROWERS/FAR E KIOWA COUNTY
REGION. FOR THIS REASON...DECIDED TO KEEP A SLIGHT CHANCE OF POPS
OVER THE FAR SE CO REGION THROUGH THE EVENING HOURS. GIVEN THE
LARGE T/TD SPREADS...MAIN CONCERN WILL BE STRONG WINDS WITH THE
STORMS (SYNOPTIC WINDS WILL ALREADY BE STRONG AS IT IS) AND
POSSIBLY SOME HAIL.

THIS SETUP WILL ALSO CONTINUE STRONG SYNOPTIC WINDS ACROSS ALL OF
THE REGION INTO THE MID EVENING HOURS...WITH THE WINDS GRADUALLY
DECREASING AS THE NIGHT PROGRESSES.

TWO SHORT WAVES ARE NOTED WITH THE UPPER LOW THAT WILL CROSS THE
REGION DURING THE SAT NITE/SUNDAY TIME FRAME. THE FIRST ONE WILL
CROSS THE AREA AND DRAG A PACIFIC FRONT ACROSS REGION. THIS SHORT
WAVE WILL HAVE THE POTENTIAL TO BRING SOME SHOWERS/TSRA TO THE
CONTDVD SAT NITE. THE 2ND WAVE WILL CROSS THE REGION DURING THE DAY
ON SUNDAY AND WILL HAVE THE POTENTIAL TO BRING SHOWERS TO THE
CENTRAL MTNS.

ALTHOUGH IT WILL BE WINDY ON SUNDAY (G30-40 MPH IN SOME
AREAS...ESPECIALLY SOUTH)...IT WILL NOT BE AS WINDY AS SATURDAY. IT
WILL  ALSO BE ABOUT 10F COOLER ON SUNDAY. RH VALUES WILL STILL BE
LOW DURING THE AFTERNOON HOURS SUNDAY...SO METEOROLOGICAL CONDITIONS
FOR EXTREME FIRE BEHAVIOR WILL BE IN PLACE...MAINLY OVER THE
SOUTHERN PART OF THE DISTRICT.

THE WX FOR MONDAY AND TUESDAY WILL BE SEASONABLE WITH MOSTLY CLEAR
SKIES. THERE IS A VERY SLIGHT CHANCE OF SOME THUNDER ALONG THE
DRYLINE OVER FAR SE CO LATE TUESDAY...AND HAVE INCLUDED SLIGHT POPS
THIS REGION.

THE NEXT SYSTEM WILL CROSS THE REGION LATE TUESDAY NIGHT INTO EARLY
WEDNESDAY AS ANOTHER STRONG SHORTWAVE DROPS SE ACROSS THE CENTRAL
PLAINS. ATTM...THIS FROPA WILL LIKELY BE DRY WITH GUSTY NORTH WINDS
BEHIND THE FRONT. THE BEST CHANCE OF ANY SHOWERS WILL BE ALONG THE E
FACING SLOPES OF THE E MTNS LATE WED AFTERNOON/EARLY EVENING AS
UPSLOPE FLOW INCREASES BEHIND THE FRONT. THU WILL BE RELATIVELY COOL
ACROSS THE ENTIRE REGION (70S). IT IS POSSIBLE THAT WE MAY HAVE A
LOW OVERCAST OVER THE PLAINS THU MORNING. TEMPS BY FRIDAY SHOULD
REBOUND INTO THE 80S. \/HODANISH

&&

.AVIATION...

HERE WILL BE THE POTENTIAL FOR SOME LOW CLOUDS IN THE VCNTY OF KCOS
TONIGHT...MAINLY AFTER 03Z WITH THE POTENTIAL FOR MVFR CONDITIONS.
CONFIDENCE AT THIS TIME IS LOW...SO WL NOT YET INCLUDE IN THE TAF.
OTHERWISE VFR CONDITIONS ARE EXPECTED AT THE TAF SITE TONIGHT AND
SATURDAY.  EARLY THIS EVENING KALS WILL CONTINUE TO SEE SOUTHERLY
WINDS AT 20-35 KTS...BUT THESE WL DECREASE BY 02-03Z.  WINDS ACRS
THE ENTIRE AREA WILL BE QUITE STRONG ON SATURDAY. THEY WILL BEGIN
INCREASING IN THE MORNING.  WINDS AT 25-33 KTS SUSTAINED...WITH
GUSTS OF 40-50 KTS AT THE LOWER ELEVATIONS AND HIGHER OVR THE MTS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING
FOR COZ058-060-065>071-073-075-076-080-082-084>089-093>099.

RED FLAG WARNING FROM 10 AM TO 8 PM MDT SATURDAY FOR COZ221-222.

&&

28/34
Hazardous weather outlook, May 25, 2:29 PM MST, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
329 PM MDT FRI MAY 25 2012

COZ058>089-093>099-262130-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
329 PM MDT FRI MAY 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SOUTH TO SOUTHWEST WINDS WILL CONTINUE EARLY THIS EVENING OVER THE
MOUNTAINS AND HIGH VALLEYS. SUSTAINED WINDS WILL BE 20 TO 30 MPH
WITH GUSTS OF 35 TO 40 MPH AT THE LOWER ELEVATIONS AND AROUND 50
MPH OVER THE MOUNTAINS.  BY MIDEVENING THE WINDS WILL BE DECREASING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

EXTREME FIRE WEATHER CONDITIONS ARE FORECAST FOR SATURDAY. THE FUELS
ARE REPORTED AS BEING NOT CRITICAL IN ALL AREAS...EXCEPT TELLER
COUNTY...THE RAMPART RANGE AND FREMONT COUNTY...THUS THE ONLY
AREAS THAT WILL HAVE A FIRE WEATHER HIGHLIGHT IN EFFECT
SATURDAY...IS TELLER COUNTY...THE RAMPART RANGE AND FREMONT
COUNTY. STRONG WINDS WILL SPREAD ACROSS THE AREA...SUSTAINED AT 30 TO
40 MPH...WITH GUSTS FROM 50 TO 55 MPH ACROSS LOWER ELEVATIONS TO
NEAR 70 MPH ACROSS THE HIGHER TERRAIN. CAUTION IS ADVISED WITH ANY
OUTDOOR BURNING...INCLUDING HOLIDAY GRILLING.

A FEW THUNDERSTORMS WILL BE POSSIBLE OVER THE CENTRAL COLORADO
MOUNTAINS AND NEAR THE KANSAS BORDER SATURDAY AFTERNOON AND
EVENING. THE MAIN THREAT WILL BE LIGHTNING...BUT SOME HAIL UP TO 1
INCH IN DIAMETER COULD OCCUR WITH STORMS NEAR THE KANSAS BORDER. THERE
MAY ALSO BE A FEW THUNDERSTORMS WEDNESDAY NIGHT AND THURSDAY
ACROSS THE EASTERN MOUNTAINS AND I-25 CORRIDOR...WITH THE MAIN
THREAT BEING LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust devil. Local standard time, as filed.

Dust Devil, Baca

When
May 25, 4:40 PM MST to 4:41 PM MST
Where
Baca County, 0.61 mi N of Pritchett to 0.97 mi N of Pritchett
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
37.379, -102.860

What these are

Dust Devil
A small rotating column of dust from surface heating that caused damage or injury.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 377933.